Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

154 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Had depression. Will this cause any impact on current pregnancy?

Answered by
Dr.
Dr. Pavan Kumar Gupta

General & Family Physician

Practicing since :1978

Answered : 6714 Questions

default
Posted on Tue, 29 Jan 2013 in Depression
Question: My partner has been subject to depression in her early 20s. She became depressed due to her inability to get into a "good university". She completed her treatment and since then did not show any sign of depression. She can be short tempered at times. Btw she foes not take any medication that I know of for depression or any disease of this nature. She says that she is now healthy but does not if this disease could come back. At this stage she is concerned for the well bring of the baby.

Currently 7 to 8 week pregnant taking shots and pills of progesterone she sometimes feel emotionally "down" as I would say in lay term without any excess.

My question is:
Was her depression years ago impacting her current pregnancy? She at least depression free for 2 years.
During taking progesterone her mood changed a bit. It seems that she was emotionally impacted. Can this state of mind impact the "baby"/pregnancy? If so in which way? What should be done to avoid any complications?
doctor
Answered by Dr. Pavan Kumar Gupta 2 hours later
Hello,
Thanks for the query.
I understand your concern and will try to help you at my best.
For years obstetricians have looked to see whether an increase in stressful events can either cause miscarriage, result in preterm delivery, or in some other way harm a fetus. Up until recently the consensus had been that while excessive physical work can bring on preterm labor, emotional stress did not seem to have negative effects on pregnancy outcomes. This conclusion, however, has recently been challenged. There now is information to indicate that stress can cause the body to produce certain hormones that can perhaps cause miscarriage and that very likely can bring on preterm labor. 

Depression and anxiety may go undiagnosed because women often dismiss their feelings, chalking them up to the temporary moodiness that often accompanies pregnancy. 

If you've struggled in the past with depression or extreme anxiety or if depression runs in your family like your mom is being treated , you're more likely to become depressed now.

So the answer to your queries are
Past depression has no direct consequences on the pregnancy at the moment but it has an indirect effect in the sense,that it makes you more liable to go in to depression now.

If you feel unable to handle your daily responsibilities or are having lots of fluctuations in your mood, call your doctor  for a referral to a counselor. Seeing a therapist or psychiatrist isn't an indication of weakness. On the contrary, it shows that you're willing to take the steps necessary to keep your baby and yourself safe and healthy.

I would recommend you to consult your doctor in this regard keeping in mind about the positive personal history as well as family history.

I hope to have answered your query however you may revert to me for any further query.
Best of luck
Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,  
Drug/Medication

Recent questions on  Anxiety/ depression

doctor1 MD

35 yr old man, pooping blood, mood swings, I think I have bi-polar depression,stomach aches, eating alot, legs hurt, not sleeping, and then sleeping all day, dont have energy, I have nasty attitude to my family, miserable, have no desire to go to work

doctor1 MD

Hi. I have been suffering from erectile dysfunction for long. Whenever I got a little erection, it caused strong feelings/sensation in lower part of my chest, (in upper part of stomach. This sensation was similar to the sensation which happens during strong depression or fear). This would soon cause de-erection.

During last December I went to a heart specialist for other reasons. He advised some hearts tests which came out normal. The Doctor suggested tablet Loprine, a type of disprine, for me. After a few weeks of taking this tablet the strong feelings which used to appear during erection healed up and erectile dysfunction problem got normalized significantly, not completely though. Now this problem has come back again. Please tell me what should I do, I am 52 years old male.

doctor1 MD

I am a 26 year old girl. I was having cyclic vomiting like sickness from about the age of 10. Its that somehow i would start vomiting and it would continue for a few days. I cannot take any food and will b given IV drips. Then doctors suggested it would be migraine. However the problem continued and later whenever i vomit i have the beleif that it wont stop for some time. During my higher studies it was a problem an we consulted a psychologist. He told that i have minor depression and migraine and need psychiatric treatment. The psychiatrist presribed me tryptomer, flunarazine, valparin and another capsule of somethng like omega fatty acid. I was then a lean girl. As i started using the medicine i started gaining weight. So he said the medicine should be proportional to body weight and increased the dosage. I contineued gaining weight and 36 kg increased to 58 within 2 years. I was not having vomiting sickness. However i was always passive, wont be able to think right ,shivering hands, feel sleepy and was not able to learn and memorise. I wanted my doctor to decrease the dosage and finally stop it. But he insisted on continuing the medicine. I was keen about my studies but was scoring only pass arks now. After 2 years when i joined my post graduate studies i myself decided to decerease the medicine doses and finally stop them. I succeeded to do away with all of them except tryptomer. Stoping it was out of my hand. whenever i decreased it to 10 mg from 25 mg it affected digestion , i eat less ,sometimes vomiting sickness and tension. So i am using it for about 7 years 25 mg a day. I want to stop using it. Expecting ur advise.

doctor1 MD

I am 18, a female and I had a baby around a month and a half ago. I have postpartum depression and have just started pills today. Before the PPD was even bad ( which was only about a week ago) I had been very dizzy to the point where I would almost fall over with my daughter in my arms. It doesn't matter what I'm doing or where I am, the dizzy ness is just very random. But now for the past week and a half to two weeks I have been feeling very nauseas to the point of almost vomiting. I then woke up with diarrhea today. Also I sometimes get a pain in my left side of my stomach. Please help

doctor1 MD

I'm taking lamictal, Zoloft, and a little klonopin for anxiety/ depression . My psychiatrist is having me wean off the lamictal and start vyvanse. Do I need to be totally off the lamictal to begin vyvanse?

doctor1 MD

Hi, i have been on effexor xr 75/mg for anxiety/ depression for over 12yrs with no need for a dose increase until a week a go when my anxiety flared to the point of not eating, feeling anxious all the time ect due to months of stress . I'm now...

doctor1 MD

I have been prescribed the following medications for relief from my spondylolithesis (I am having surgery 11/18): 50mg Tramadol 500mg Robaxen } as needed 5.3mg Percocet I take the following medications for anxiety/ depression & ADHD: 37.5 Effexor...